Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Northern Indiana

June 28, 2003Defiance County, Paulding County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2003, 8:25 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 8:25 PM EDT (00:25 UTC)
Expired
Jun 28, 2003, 9:15 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Defiance County, OH, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
1.1
Supercell composite
20.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 290025
SVRIWX
OHC039-125-290115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEFIANCE COUNTY IN OHIO
  NORTHERN PAULDING COUNTY IN OHIO

* UNTIL 915 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF ANTWERP...MOVING NORTHEAST AT
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CECIL
  NEY
  DEFIANCE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4121 8434 4107 8480 4128 8480 4143 8443
          4143 8421 4127 8421

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:30 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 28, 7:30 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST SAT JUN 28 2003

00GMT TAF DISCUSSION...
S/WV MOVG ACRS AREA GENERATING SCATTERED TSTMS UPSTREAM OF FWA/SBN.
HAVE CARRIED TEMPO TSTMS THIS EVE. ANOTHER S/WV DROPPING SE INTO
THE AREA LATER TONIGHT COULD CAUSE MORE CONVECTION IN THE CWA.
ACTIVITY EXPECTED TO BE SCT SO NOT ENUF CONFIDENCE TO ADD TO TAF
ATTM. FOR SUNDAY, DRIER AIR XPCD TO BE MOVG INTO THE AREA SO JUST
SCT CU THRU MOST OF THE DAY. JT

SHORT TERM DISCUSSION...
FORECAST CHALLENGES ARE SEVERE STORM POTENTIAL THIS EVENING AND POPS
FOR MONDAY AFTERNOON AND NIGHT.

WATER VAPOR LOOP INDICATED MID LEVEL SHORTWAVE CROSSING LAKE
MICHIGAN AND ILLINOIS.  SURFACE ANALYSIS INDICATED COLD FRONT
EXTENDING FROM NEAR GRAND RAPIDS MI TO JOLIET IL...THEN ARCING WEST
NORTHWEST INTO IOWA.  SCATTERED STORMS WERE ALONG FRONTAL BOUNDARY
IN AREA OF MOISTURE CONVERGENCE AND INSTABILITY.  WOLCOTT PROFILER
INDICATED 45 KT WINDS AT 10K FT...WITH 88D VAD WIND PROFILER ALSO
INDICATING SIMILAR WIND FIELD.  WET BULB ZERO HEIGHTS AROUND 9K FT
ALSO FAVORABLE FOR HAIL.  LIMITING FACTORS APPEAR TO BE UPPER LEVEL
DYNAMICS AND CLOUD COVER WHICH LIMITED AIRMASS DESTABILIZATION
TODAY.  ALL CONSIDERED...WILL GO WITH SCATTERED WORDING FOR TONIGHT
AND WILL MENTION SEVERE STORMS POSSIBLE.  COLD FRONT WILL BE SLOW TO
SHIFT SOUTH OUT OF AREA ON SUNDAY...SO WILL CONTINUE WITH A LOW
CHANCE POP.  MODEL UNCERTAINTY EXISTS WITH SYSTEM SLIDING ACROSS
MISSISSIPPI AND OHIO VALLEY MONDAY AND MONDAY NIGHT.  GFS LOOKS TOO
STRONG WITH THIS SYSTEM...HAVING TRENDED EVEN DEEPER.  EVEN ETA
SUGGESTS SOME POTENTIAL...THOUGH...FOR SHOWERS AND STORMS TO SLIP
INTO SOUTHERN CWFA.  THUS...HAVE INTRODUCED A LOW CHANCE POP FOR
SOUTHERN TIER COUNTIES.  KEPT TUE PERIOD DRY AS HIGH PRESSURE BUILDS
IN.

BASED ON CURRENT DEWPOINTS...LAST NIGHTS LOWS AND
TRAJECTORIES...FAVOR WARMER FWC AND MET LOWS FOR TONIGHT.  A BLEND
OF COOLER MAV AND WARMER MET AND FWC HIGHS LOOKS GOOD FOR SUNDAY AND
MONDAY.

EXTENDED DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM POTENTIAL FOR
FRIDAY.  DIFFERENCES EXIST WITH GFS...GEM AND ECMWF.  ECMWF
CONTINUES TO INDICATED A MORE PRONOUNCED 500 MB RIDGE AND FARTHER
NORTHWARD SOLUTION OF COLD FRONT THAN GFS.  EVEN GFS SOLUTION
INDICATES LITTLE UPWARD MOTION AND MARGINAL MOISTURE FIELD.  GIVEN
UNCERTAINTY AND FOR FORECAST TO FORECAST CONTINUITY...WILL KEEP
DRY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH/SKIP
Hazardous weather outlook, Jun 28, 6:25 AM EDT, 14 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF A COLD FRONT. THERE IS A
CHANCE THAT A FEW STORMS LATE THIS AFTERNOON AND EVENING MAY CONTAIN
ISOLATED DAMAGING WIND GUSTS OR HAIL TO ONE INCH IN DIAMETER. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS ALONG AND WEST OF A
LOGANSPORT TO WARSAW TO THREE RIVERS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. HOWEVER...SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 28, 4:55 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0355 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0328 PM    5 ESE VANDALIA            MI   WIND DAMAGE
06/28/03   CASS                           LARGE TREES DOWN

WAMSLEY
Local storm report, Jun 28, 4:57 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0357 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    THREE RIVERS              MI   WIND DAMAGE
06/28/03   ST. JOSEPH                     RAILROAD CROSSING ARMS
                                          BLOWN OFF

WAMSLEY
Local storm report, Jun 28, 5:33 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0433 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    1 NE BRONSON              MI   WIND DAMAGE
06/28/03   BRANCH                         12 INCH TREE LIMBS DOWN

WAMSLEY
Local storm report, Jun 28, 5:55 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0455 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    1 NW LITCHFIELD           MI   WIND DAMAGE
06/28/03   HILLSDALE                      2 TREES DOWN ACROSS ROAD

WAMSLEY
Local storm report, Jun 28, 5:56 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0456 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    1 E LITCHFIELD            MI   WIND DAMAGE
06/28/03   HILLSDALE                      TREES AND POWER LINES DOWN

WAMSLEY
Local storm report, Jun 28, 8:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0723 PM EST SAT JUN 28 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    FORT WAYNE                IN   WIND DAMAGE
06/28/03   ALLEN                          TREES REPORTED DOWN

WAMSLEY

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.